Lightning, Worcester
- When
- July 23, 2:10 PM EST
- Where
- Worcester County, Upton
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.180, -71.600
A house on Ephraims Way was struck by lihgtning and caught fire.
A frontal system moved through southern New England with the warm front moving through first and increasing low level moisture. Then the cold front moved through providing a lifting mechanism for showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A frontal system moved through southern New England with the warm front moving through first and increasing low level moisture. Then the cold front moved through providing a lifting mechanism for showers and thunderstorms to develop. High levels of moisture contributed to heavy downpours that resulted in flash flooding in Rhode Island and portions of Massachusetts. All of this coupled with strong wind shear (turning of the winds with height) over southeast Massachusetts and Rhode Island provided the perfect environment for a tornado to form.
This particular tornado began as a waterspout over Narragansett Bay and traveled east-northeast reaching land over the southern portion of Warren, Rhode Island. The tornado continued for 4.2 miles into Swansea, Massachusetts over a mostly continuous track. Most of the damage sustained was to trees which fell on power lines and houses. This tornado was rated by a National Weather Service damage survey team as an EF1 on the Enhanced Fujita Scale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT WED JUL 23 2008
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY THROUGH
THURSDAY AS A COLD FRONT APPROACHES. HEAVY RAIN AND FLOODING WILL BE
POSSIBLE. A SECOND COLD FRONT WILL APPROACH LATE THIS WEEKEND WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS/TEXT PRODUCTS TO CONFINE SEVERE WEATHER THREAT TO CT
AND SW MA. TOO COOL AND STABLE MUCH FURTHER NORTH FOR SEVERE WX AS
SFC BOUNDARY EXPECTED TO REMAIN TO THE SOUTH. LATEST MESOANALYSIS HAS
1500 J/KG MLCAPE OVER NJ WITH 500-1000 J/KG GETTING INTO CT AND GFS
INDICATES THE GREATER INSTABILITY TO THE SOUTH WILL MOVE NORTHWARD
INTO SW NEW ENG LATER TODAY. AS ENVIRONMENT BECOMES MORE
FAVORABLE...SOME OF THE STRONGER STORMS TO THE SOUTH MAY GET INTO
CT/SW MA. WITH 40-50 KTS 0-6 KM SHEAR...STORMS WILL HAVE POTENTIAL
TO BECOME SEVERE. INSTABILITY STILL A LIMITING FACTOR AS MOST
UNSTABLE AIR WILL REMAIN TO THE SOUTH. HOWEVER...INSTABILITY IS
INCREASING SO THREAT FOR SEVERE WILL CONTINUE SW NEW ENG.
PREVIOUS DISC...
SHOWERS AND TSTMS WEAKENED AS THEY MOVED ACROSS SNE THIS
MORNING...BUT STILL NUMEROUS SHOWERS WILL BE MOVING THROUGH THE
INTERIOR THROUGH THIS AFTERNOON. KEPT POPS IN LIKELY TO CATEGORICAL
RANGE TODAY INTERIOR BUT TRIMMED POPS ALONG AND S/E OF I95 CORRIDOR
BASED ON SREF POPS AS BULK OF SHOWERS WILL REMAIN TO THE WEST OF THE
COASTAL PLAIN THROUGH TODAY.
MAIN CONCERN THIS AFTERNOON IS POTENTIAL FOR SEVERE WEATHER AS WE
HAVE DECENT 0-6KM SHEAR WITH VALUES AROUND 40 KTS. LIMITING FACTOR
WILL BE INSTABILITY WITH LOTS OF CLOUDS AND SHOWERS AND IT LOOKS
LIKELY WE WILL REMAIN NORTH OF THE WARM FRONT. HOWEVER...RH CROSS
SECTIONS DO SUGGEST THERE MAY BE ENOUGH DRYING IN THE LOWER LEVELS
FOR A PERIOD OF SOME SUNSHINE AS CLOUDS THIN.. IF WE GET THE SUNSHINE
AND TEMPS REACH 80+...AIRMASS WOULD DESTABILIZE ENOUGH TO SUPPORT A
FEW SEVERE STORMS DEVELOPING...MAINLY W MA AND NW CT. CONFIDENCE IS
NOT HIGH DUE TO EXISTING CLOUD COVER AND COOL SECTOR BUT WE KEPT
ENHANCED WORDING FAR W ZONES.
AXIS OF HEAVIEST RAINFALL WILL REMAIN WEST OF THE REGION THROUGH
TODAY CLOSER TO THE FRONT...HOWEVER ANY TSTMS WILL HAVE POTENTIAL TO
BRING HEAVY DOWNPOURS IN HIGH PWAT AIRMASS WITH MAINLY FLOOD ADVSY
POTENTIAL. LOW PROB OF A FEW STORMS NEEDING FFW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
EXPECTING TO SEE THE AXIS OF HEAVY RAIN SHIFT EAST TONIGHT. 12Z NAM
BRINGS HEAVIER RAIN TO BERKSHIRES AND CT VALLEY LATE TONIGHT...BUT
HEAVIEST RAINFALL EXPECTED THU. WE WILL BE EXAMINING FULL 12Z MODEL
SUITE AND NERFC FOR POSSIBLE FLOOD WATCH WITH AFTERNOON FORECAST
PACKAGE.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
A PERSISTENT UPPER LEVEL TROUGH WILL BRING A SERIES OF COLD FRONTS
ACROSS THE REGION THROUGH EARLY NEXT WEEK.
THURSDAY...A COLD FRONT IS EXPECTED TO APPROACH FROM THE WEST AND
CROSS SOUTHERN NEW ENGLAND AT NIGHT. A DECENT LOW LEVEL SOUTHERLY
JET BETWEEN 45 AND 50 KT WILL PROVIDE MOISTURE CONVERGENCE ALONG THE
APPROACHING FRONT WITH ISENTROPIC LIFT NOTED ALONG THE THETA-E RIDGE
AXIS AS WELL. PRECIPITABLE WATER VALUES WILL BE NEAR 2 G/KG. IN
ADDITION THE DIVERGENT RIGHT REAR QUADRANT OF A 110 KT JET STREAK
WILL BE LOCATED ACROSS SOUTHERN NEW ENGLAND. GIVEN THE AVAILABLE
FORCING MECHANISMS AND DEEP SOUTHERLY FLOW...HAVE CONTINUED THE
MENTION OF CATEGORICAL POPS. THE STORMS PREDICTION CENTER HAS ALSO
OUTLINED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR DETAILS. SEE HYDRO
SECTION FOR QPF AMOUNTS AND FLOOD POTENTIAL.
THURSDAY NIGHT...COLD FRONT GRADUALLY SWINGS ACROSS THE REGION WITH
HEAVIEST PRECIPITATION TRACKING INTO EASTERN NEW ENGLAND. THERE ARE
TIMING DIFFERENCES BETWEEN THE SLOWER NAM AND MORE PROGRESSIVE GFS.
FOR NOW HAVE DECIDED TO USE A BLEND OF THE NAM AND GFS WHICH IS
SUPPORTED BY THE UKMET AND ECMWF SOLUTIONS.
FRIDAY...THE COLD FRONT IS EXPECTED TO STALL JUST OFFSHORE AS THE
UPPER LEVEL TROUGH AXIS SWINGS THROUGH THE REGION AND LIFTS NORTH.
CONTINUED THE MENTION OF CHANCE POPS ALONG THE EASTERN NEW ENGLAND
COAST. OTHERWISE EXPECT INCREASING SUNSHINE AND A GRADUAL LOWERING
OF HUMIDITY LEVELS ACROSS THE INTERIOR.
SATURDAY...NEXT SHORT WAVE QUICKLY ARRIVES IN CYCLONIC FLOW FROM THE
GREAT LAKES REGION. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD SPREAD
FROM WEST TO EAST BY AFTERNOON.
SUNDAY THROUGH TUESDAY...CONTINUED THE MENTION OF CHANCE POPS AS A
SERIES OF SHORT WAVE DISTURBANCES CROSS THE REGION. WEAK HIGH
PRESSURE MAY BUILD ACROSS THE REGION BY MIDWEEK...BUT STILL LOTS OF
UNCERTAINTY AS THE UPPER LEVEL TROUGH IS EXPECTED TO AMPLIFY ONCE
AGAIN.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TONIGHT...
A MIXTURE OF MVFR/IFR CONDITIONS WERE OBSERVED ACROSS SOUTHERN NEW
ENGLAND AT MID AFTERNOON. IN ADDITION...HEAVY SHOWERS ALONG WITH
EMBEDDED THUNDERSTORMS WERE MOVING ACROSS THE REGION PARTICULARLY IN
THE INTERIOR. CONDITIONS WILL DETERIORATE TO IFR/LIFR ACROSS THE
REGION TONIGHT. IN ADDITION...PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION INTO THE NIGHT
ESPECIALLY ACROSS THE INTERIOR. SOME OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS.
WEDNESDAY AND WEDNESDAY NIGHT...
MVFR/IFR CONTINUE WITH PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS. THE HEAVY SHOWERS WILL RESULT IN BRIEF VLIFR/LIFR
CONDITIONS ALONG WITH GUSTY WINDS.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THU AND THU NIGHT...IFR ALL TERMINALS. SHRA/TSRA WITH HEAVY RAINFALL
EXPECTED.
FRI...CONDITIONS GRADUALLY IMPROVING TO VFR...LINGERING IFR
CONDITIONS POSSIBLE CAPE AND ISLANDS.
SAT...VFR AM. MVFR SCT SHRA/TSRA IN THE AFTERNOON.
SUN...IFR AM/MVFR PM SCT SHRA/TSRA AND FOG PATCHES S COAST.
&&
.MARINE...
EXPANDED THE SMALL CRAFT ADVISORY ACROSS PORTIONS OF THE SOUTH
COASTAL WATERS FOR THIS AFTERNOON. INCREASING SOUTH WINDS SHOULD
COMBINE WITH LINGERING SOUTH SWELLS TO PUSH SEAS UP TOWARD 5 FT
ACROSS PORTIONS OF THE WATERS. THESE SAME INCREASING WINDS COULD ALSO
RESULT IN WIND GUSTS UP TO 25 KNOTS TONIGHT INTO THURSDAY...SO
CONVERTED THE HEADLINE FROM THE JUST HAZARDOUS SEAS VARIETY TO THE
MORE GENERIC VERSION.
UNDERCUT THE WESTERN NORTH ATLANTIC /WNA/ WAVE GUIDANCE AS ITS
EXHIBITING ITS HIGH BIAS IN SOUTH FLOW. LIKED OUTPUT FROM OUR LOCAL
SWAN MODEL...SO USED THAT TO HELP TRIM THE WNA GUIDANCE.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THURSDAY THROUGH FRIDAY...SCA FOR HAZARDOUS SEAS EXPECTED WITH
BUILDING SOUTHERLY SWELL. WIND GUSTS TO 25 KT POSSIBLE THU.
UNDERCUT WNA GUIDANCE SLIGHTLY GIVEN LOW LEVEL INVERSION.
SATURDAY AND SUNDAY...SCA FOR HAZARDOUS SEAS WITH BUILDING SWELL
EXPECTED AHEAD OF THE NEXT APPROACHING COLD FRONT.
&&
.HYDROLOGY...
QPF AMOUNTS WILL VARY ACROSS OUR REGION...BUT GENERALLY RANGE
BETWEEN 1 AND 2.5 INCHES THROUGH FRIDAY MORNING. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. URBAN AND POOR DRAINAGE FLOODING IS EXPECTED.
SHARP RISES IN SMALLER STREAMS WILL NEED TO BE MONITORED. USED A
BLEND OF GFS AND HPC GUIDANCE TO DERIVE QPF AMOUNTS.
WILL NEED TO MONITOR THIS SITUATION VERY CLOSELY AS SOME LOCATIONS
MAY EXCEED SHORT TERM FLASH FLOOD GUIDANCE WITH POSSIBLE FLOODING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR CTZ002>004.
MA...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR MAZ002>004-008>012-026.
NH...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR NHZ011-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 PM EDT
THURSDAY FOR ANZ235-237-254.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 6 PM EDT
THURSDAY FOR ANZ255.
&&
SYNOPSIS...STRAUSS
NEAR TERM...KJC
SHORT TERM...BELK
LONG TERM...STRAUSS
AVIATION...FRANK/STRAUSS
MARINE...BELK/STRAUSS
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1127 AM EDT WED JUL 23 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241530- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1127 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A LOW PROBABILITY OF A FEW SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR THE CONNECTICUT VALLEY. THIS WILL BE DEPENDENT ON THE AMOUNT OF SUNSHINE. IF IT STAYS CLOUDY...SEVERE WEATHER IS NOT LIKELY. SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS IN A SHORT TIME WITH URBAN AND POOR DRAINAGE FLOODING A POSSIBILITY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT WITH LOCALLY HEAVY RAINFALL MOVING INTO WESTERN NEW ENGLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AND POSSIBLY CONTINUING INTO THURSDAY NIGHT WITH THE POTENTIAL FOR VERY HEAVY RAINFALL AND FLOODING. THERE IS STILL SOME UNCERTAINTY WITH TIMING AND WHERE THE AXIS OF HEAVIEST RAIN WILL SET UP. LATEST FORECASTS SUGGEST THE BERKSHIRES AND CONNECTICUT VALLEY MAY BE MOST AT RISK FOR HEAVY RAINFALL AND FLOODING. A FLOOD WATCH MAY BE ISSUED LATER TODAY. THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW ENGLAND THURSDAY AFTERNOON. THERE WILL BE A HIGHER RISK OF RIP CURRENTS ALONG THE SOUTH COAST THURSDAY AS SOUTH SWELL INCREASES. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP LATE SAT AND MAY CONTINUE THROUGH EARLY MON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-241530- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1127 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY AND LAST THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS THURSDAY. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SAT THROUGH EARLY MON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 233 PM EDT WED JUL 23 2008 RIZ003-004-006-231915- EASTERN KENT RI-WASHINGTON RI-WESTERN KENT RI- 233 PM EDT WED JUL 23 2008 AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER HOPKINTON...OR ABOUT 12 MILES NORTHEAST OF MYSTIC...MOVING NORTHEAST AT 57 MPH. THE THUNDERSTORM WILL BE NEAR...EXETER AND WEST GREENWICH BY 240 PM EDT. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 304 PM EDT WED JUL 23 2008 CTZ004-RIZ001>004-006-231945- EASTERN KENT RI-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WASHINGTON RI-WESTERN KENT RI-WINDHAM CT- 304 PM EDT WED JUL 23 2008 AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES SOUTHEAST OF PLAINFIELD...MOVING NORTHEAST AT 37 MPH. THE THUNDERSTORM WILL BE NEAR...STERLING AND 7 MILES SOUTHEAST OF BROOKLYN BY 310 PM EDT...DANIELSON AND KILLINGLY BY 320 PM EDT... FOSTER AND 7 MILES NORTHWEST OF SCITUATE BY 330 PM EDT. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND CENTRAL RHODE ISLAND. FRANK
The Boston radar (KBOX), 46 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
13 lightning, 3 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.
A house on Ephraims Way was struck by lihgtning and caught fire.
A National Weather Service Damage Survey team concluded that an EF1 tornado moved through portions of eastern Rhode Island and southeastern Massachusetts. The tornado began as a waterspout that occurred just off of Rumstick Point in Barrington, Rhode Island. The waterspout then moved onto land over the southern portion of Warren near the Warren/Bristol line at Hanley Farm Road. It continued eastward across the Kickemuit River in the Touisset Highlands section of Warren then crossed the Cole River and continued to cause damage in the Ocean Grove section of Swansea.
Most of the damage had a rating of EF0 on the Enhanced Fujita Scale with wind speeds of 65 to 75 mph. However, there was one small section of Warren that experienced EF1 damage. Wind speeds in that area were estimated at 90 mph.
The tornado path length was 4.2 miles and for the most part was continuous. It was very narrow with a path width of only 40 yards. The waterspout was first observed off of Barrington at 4:00PM EDT. It moved onto land in Warren at 4:05PM EDT and into Massachusetts at 4:10PM EDT.
No injuries were reported. The majority of the damage was to trees, some of which fell onto power lines and houses. There were numerous eyewitness accounts of dark funnels, swirling debris, and intense roaring. At least one garage door bowed out toward the path of the tornado.
In Somerset, three trees on Florida Avenue were downed by thunderstorm winds. A tree on Williams Street in Dighton was downed by thunderstorm winds.
Multiple trees were downed by thunderstorm winds.
Heavy rain resulted in flash flooding in parts of Taunton. Winthrop Street was flooded with two feet of water and a car got stuck in flood waters on County Street.
A house on Lafayette Street was struck by lightning and caught fire.
A house on LeBlanc Street was struck by lightning and caught fire.
Stevens Road was closed because of flooding.
A structure on Palmer Road was struck by lightning and caught fire.
A house on Harbor Avenue was struck by lightning and caught fire.
A house on Ames Avenue was struck by lightning and caught fire.
Lightning struck a delivery truck driver, injuring him, at the Stop and Shop. No information was available on his age.
A 54 year old woman was struck by lightning in her cellar. She suffered some numbness in her fingers and right leg, but was otherwise uninjured.
A house on Vine Street was struck by lightning and caught fire.
Trees and wires on West Hawley Road were downed by thunderstorm winds.
A house on Thicket Street was struck by lightning and caught fire.
A house on Springhill Avenue was struck by lightning and caught fire.
A house on Dartmouth Street was struck by lightning and caught fire.
A house was struck by lightning and caught fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyThe tornado archive for Massachusetts, 2008Warnings in Massachusetts, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129010, 127670, 127715, 127716, 127718, 127719, 127720, 127721, 128990, 128991, 128992, 129013, 129015, 128993, 128995, 129009, 128996, 128997, 128999, 129001.